Fresh from Buenos Aires, World Champion Fernando Gracia & International Stars Pablo Nievas & Florencia Fraschina will arrive to teach Argentine Tango. Eleonora Kalganova joins them from the US & Russia!
VENUE CAPACITY IS LIMITED SO REGISTER EARLY TO AVOID DISAPPOINTMENT!
Tickets will not be available at the door.
Teachers will only be in Vancouver and Canada for Vantango Festival and then they will leave the country so don’t miss this opportunity to learn from them!
Join us for a weekend of learning, smiling, & dancing. Our goal is to ensure that you get the most you can out of this weekend of tango.
Register at vantango2022.eventbrite.ca
(subject to change due to unpredictable Canadian visa approvals)
Friday, November 4, Holy Trinity Ukrainian Orthodox Cathedral: We Begin
Workshop #1: Eleonora Kalganova NEW TIME!
Rotation & Over-rotation
1.5 hours, 5:30 pm – 7:00 pm, the easiest way to pivot for forward and backward ochos
Workshop #2: Pablo Nievas & Florenica Fraschina
Beginner and Beginner+
Sharpening Your Fundamentals
1.5 hours, 2:30 – 4pm How to move on the dance floor. Body language. Codes for good relationships with your partner and with the group. Basic structures: balance, pivot, dissociation, energy control.
Workshop #3: Fernando Gracia
Fixing Common Bad Habits in Basics
1.5 hours, 4 – 5:30 pm Working the technique without stress.
Welcome Milonga: 9 pm – 12:30 am
Saturday, November 5, Heritage Hall: Day of Tango
Workshop #4: Pablo Nievas & Florencia Fraschina
1.5 hours, 12:00 – 1:30 pm Tango elements: sacadas, barridas, paradas, enrosques, giros.
Workshop #5: Eleonora Kalganova
1.5 hours, 1:30 – 3pm, What is you can’t pivot? How to adjust for parada or sandwich.
Workshop #6: Fernando Gracia
Difference between the free leg and base leg
1.5 hours, 3 – 4:30 pm How to have a beautiful free leg by working the base leg.
Workshop #7: Pablo Nievas & Florencia Fraschina
1.5 hours, 4:30 – 6 pm Elements to learn how to improvise. Embellishments. How to improvise and how to understand the lead in subtle movements.
Workshop #8: Fernando Gracia
1.5 hours, 6 – 7:30 pm Different embraces and how to apply them.
Workshop #9: Eleonora Kalganova
Playful Free Foot
1.5 hours, 7:30 – 9 pm, Ideas for what to do in moments of transition.
Milonga & Show: 9:30 pm – 12:30 am
Sunday, November 6, iDance: Until Next Time
Lunch: 2:30-4 pm We’ll order in lunch for everyone registered for Sunday workshops. Teachers will be in attendance.
Mini-Workshop #10: Fernando Gracia
Basic forms of interpretation
1 hour, 4 – 5 pm How to dance rhythmic and how to dance melodic.
Mini-Workshop #11: Eleonora Kalganova
1 hour, 5 – 6 pm, Boleos.
Mini-Workshop #12: Pablo Nievas & Florencia Fraschina
1 hour, 6 – 7 pm Traspie, Lisa, ochos, giros, crosses.
Practica: 7 – 10 pm Ask the teachers and get feedback
- $160 CDN ($125 US) for one class
- $150 CDN ($118 US) for two classes
- $130 CDN ($100 US) for three or more classes
Pablo Nievas & Florencia Fraschina (both teachers)
- $120 CDN ($95 US) for single or couple
- $140 CDN ($110 US) for one class
- $135 CDN ($105 US) for two classes
- $130 CDN ($100 US) for three classes
To book private lessons, email email@example.com
This is the only way to book private lessons!
People registered for workshops will receive priority for private lessons. All others will be waitlisted. Privates must be paid by etransfer in advance. No refunds will be available because it will be too late to rebook your reserved time with another student.
VENUE for FRIDAY
Holy Trinity Ukrainian Orthodox Cathedral
Lovely, spacious ballroom, perfect for dancing!
154 East 10th Avenue (Quebec & 10th Avenue)
Enter off 10th Avenue
Limited parking underground, plus parking on Main Street and in surrounding neighbourhood
VENUE for SATURDAY
This 100-year-old ballroom feels like dancing in Buenos Aires!
3102 Main Street (at 15th Avenue)
Enter off Main
Parking on Main and in surrounding neighbourhood
VENUE FOR SUNDAY
Lovely space in a beautiful old character building.
257 E 7th Avenue (just off Main Street)
Parking in surrounding neighbourhood.
FERNANDO GRACIA: WORLD CHAMPION, MAESTRO, CHOREOGRAPHER
Fernando began his artistic career at the age of 9 and obtained training in dance, theatre, body expression, and visual art. He entered into the world of tango through the teaching of Walter Gomez and Valdi Guevara. In 2007, Fernando became world champion of Stage Tango. In 2010, he formed a dance partnership with Sol Cerquides, which allowed them both to continue growing as artists. They danced at Esquina Carlos Gardel, Tango Palace, Esquina Homero Manzi, Piazzolla Tango, and Complejo Tango. The couple appeared in Cirque du Soleil and Que Viva!, a reality show with Jennifer Lopez in which they were finalists. They were part of various casts and festivals, which allowed them to tour the world. Fernando co-directed TangOasis, a creation and production of Sol Cerquides. This acclaimed show provided him the opportunity to create the character of Bruno, a plastic artist who made his debut as an actor and painter. Fernando participated on the jury of several competitions and was also a coach.
Fernando’s empathetic personality gives him a particular way of transmitting his knowledge. He is warm when directing, choreographing, and creating, giving special emphasis to the individual development of the dancers and enhancing the performance and connection of each couple. As a director, he is characterized by versatility, adaptability, and conviction, extracting the best out of the expressiveness that a quality dance requires so that it can shine and touch the viewers’ souls.
According to the choreographer of the Royal Opera House in Buenos Aires, Maxine Braham, “Fernando is a curious, kind, generous, and enormously accomplished artist, possessing a creative openness to explore more choreographic possibilities and narrative potentials within tango.”
ELEONORA KALGANOVA: DANCE ARTIST, TEACHER
Eleonora Kalganova is a dance artist and teacher who focuses on exploring improvisation, flow, and communication as process and performance in Argentine tango ( since 2009 ).
Growing up in post-Soviet Tashkent, Uzbekistan, Eleonora has been fortunate to extensively study, from an early age, many different and unique forms of dance: folk, ballroom, character, historic, ballet, and modern. This combination — the remarkable and rare educational experience — formed Eleonora as a very special and distinct dance artist, tango dancer, and improvisor.
After successfully completing 9 years of rigorous study, Eleonora graduated from the State Dance Academy in Tashkent and became a principal dancer with the prestigious Alisher Navoi Theater of Opera and Ballet. As a professional dancer, she gained a solid understanding of movement, anatomy, music, performance, and dance composition.
With time, Eleonora became increasingly fascinated and involved with the social aspects of Argentine tango. After years of study, with intelligence, passion, professional dedication, and her unique dance background, Eleonora started to develop a one-of-a-kind style of Argentine tango.
The joining of many disciplines and influences allows Eleonora to create and develop her own particular and unmistakable style of dancing and pedagogy. Breaking from rigidity of steps and memorization, Eleonora encourages students to develop improvisational skills through simple and dynamic techniques, achieve relaxed and released style, and most importantly, find new and liberating ways of relating, expressing, and communicating non-verbally with others. A generous, sensitive, and kind teacher, Eleonora finds the special “keys” in every student.
Eleonora lives in both Russia and the United States. She travels extensively nationally and internationally, performing and conducting workshops. She continues to be a student of life and tango.
Argentine Tango competitions:
– The winner of the International tournament “Spartak Cup 2010” in the category “Show”
– Vice-champion of 3rd Russian Open tournament of Argentine tango “TANGO CUP 2011”
– The winner of the International tournament “MOSCOW BALL 2012, “EMPIRE CUP 2012”.
Festivals and Workshops:
New York (USA)
Syros , Athens, Patra(Greece)
Milan, Pisa, Rome (Italy)
PABLO NIEVAS: TEACHER, PERFORMER, ARTISTIC DIRECTOR
Pablo has trained and polished numerous dancers and teachers who now disseminate, teach, and promote Argentine Tango throughout the world. Since 1993, he has toured extensively in Europe, North America, South America, Asia, Middle East, and Australia.
Pablo has developed a revolutionary teaching technique known as “Common Sense Applied to Body Biomechanics,” that is the culmination of thirty years’ exposure to tango and physical training.
In the last few years, he performed in: Parakultural (Salón Canning), Niño Bien, La Nacional, Porteño y Bailarín, Confitería Ideal, El Cachafaz, Italy Unita, and others.
He was the organizer and coordinator of an international event in the Sans Souci Palace (Victoria- Buenos Aires province), coordinating 20 couples of professional dancers.
Pablo was on the jury in the final competition in Cordoba province, where he chose the champion couple in two categories, “tango salon” and “tango escenario.” These couples will represent this important Argentine province in the “II Campeonato Mundial de Tango.”
Pablo created, produced, and coordinated six instructional DVDs that can be bought on the Internet: “Tango,” “Vals,” “Milonga,” “Steps for the Dance Floor,” “Tango Nuevo,” and “Fundamentals.”
He was assistant to the well known milonga teacher Pepito Avellaneda, participating in the video “30 advanced milonga steps.”
In 1994, Pablo won the championship organized by “Casa Blanca” of Buenos Aires, selected from more than 100 dance couples.
The sculptor, Javier Castellani, used Pablo as a model and inspiration for the monument to tango that is located in the corner of tango at 143 and Av. 3 in the area of Villa Gesell, Buenos Aires.
Pablo is the creator and artistic director of the Frenesí Porteño tango school.
He has worked with different orchestras and singers, including Abel Cordoba, Roberto Echagüe, Alberto Podestá, Argentino Ledesma, Nestor Rolan, Jorge Valdez, and Orchestra of Dragone.
For many years, Pablo has been giving private lessons for both tourists and Argentine students of all levels. The lessons are in both English and Spanish.
FLORENCIA FRASCHINA: MILONGUERA, TEACHER
Born in the city of Mar del Plata, like many Argentines, Florencia grew up listening to tango and watching her grandparents dance. At the age of 20, she went to study in Buenos Aires; there she changed nightclubs for milongas, and she learned to dance with old milongueros and milongueras who reminded her of her grandparents. This marked her with a philosophy of life that she knew how to embrace. She sought to progress and took classes with teachers Raúl Bravo and Cacho Dinzel. At 20, she worked in tango shows in popular tango houses such as “La Cumparcita,” on the corner of Chile and Balcarce, “Bar Sur,” also in San Telmo, and “Restaurante Sur,” in Barracas. Florencia performed exhibitions in different halls and milongas of Buenos Aires, with renowned orchestras and singers, such as Alberto Podestá, Alberto Morán, Oscar Ferrari, Alfredo Belusi, Juan Carlos Godoy, and Jorge Valdéz. She was also invited to take part in tango shows in various events organized by the Casa Rosada, in the presence of the then president of the Argentine Nation, Carlos Saul Menem. In the ’90s, she also graduated from the Ernesto de la Cárcova Higher School of Fine Arts. During the next 20 years, she decided to dedicate her professional life to visual arts, and the upbringing of her two children, but she never stopped frequenting the milongas. Three years ago, she resumed her professional activity in tango with partner Pablo Nievas, renowned dancer and teacher with vast experience. Pablo trained Florencia in the practice and teaching of his technique, and together they founded the Tango Frenesi Porteño School in the neighborhood of Caballito, in Buenos Aires.The school and residence is dedicated to teaching tango dance, organizing practices, and receiving tango people from all over the world. www.florenciafraschina.com
DJ JUN YI from San Francisco
Intrigued by the beauty of the music and intensity of the dance, Jun discovered the world of Argentine Tango when studying at Yale University and started her DJ journey at Yale Tango Club. Her incessant quest for great tango music led her to invitations to DJ in New York City, the vibrant ango community that noursihed her growth and blossoming into a mature dancer and DJ. A gentle and sensitive soul, Jun actively listens to the dance floor to create a music space that speaks to dancers’ emotions absorbed in warm embrace, elegant steps, and playful movement. She aspires to create an engaging conversation with the dancers through her tunes, where dancers can ease into their personal truth of tango with their emotions safely unfolding and expressed through the dance. Known for her impeccable delicacy of storytelling, Jun’s music is instrumental in creating some of the most blissful, energized, and passionate milongas.
Jun has been sharing her music selections at renowned marathons internationally and continues to study tango music while she travles to Europe, Argentina, and Asia.
DJ OLGA BOGATOVA from San Francisco
When Olga took her first tango class she immediately discovered that this dance was a meaningful language with endless possibilities to create and interact. She became addicted to the dance and started collecting traditional and alternative tango music right away.
DJing has opened new doors for her to entertain dancers and connect with the tango community. With a diverse taste in music, Olga combines tandas that tap into the mood of the milonga. Her goal is to keep everyone dancing and let the dancers experience the range of emotions that tango communicates. You can catch Olga at the milongas in the Bay Area and at festivals in the Pacific Northwest. And now Vancouver!
FESTIVAL RULES & ETIQUETTE
Limited capacity per venue limits so register early to avoid disappointment.
We will attempt to balance roles, but cannot guarantee it.
Workshops are suitable for all levels except absolute beginners. Friday workshops are suitable for all levels.
No refunds but transferable up to one week before the event.
Prices in CAD + taxes. No switching between workshops is allowed at the event.
Please respect teachers by arriving 15 minutes before each workshop.
Please observe tango etiquette in milongas:
- Follow the line of dance
- Be aware of your space and don’t intrude on others
- Move while music is playing to keep the flow of the dance